Probing Pooch Severely Poisoned by Eating 600 Sleep Supplements
2021 Toxin Tales Winner Also Announced
Mike Axthelm came home to find his dog Mav foaming at the mouth. By the time he arrived at the veterinary hospital, the nine-year-old Labrador was blind and unconscious. Mav had ingested up to 600 dietary sleep supplements and the rural veterinarian who was treating him was about to handle her first case of the rare but potentially deadly serotonin syndrome.
The dietary supplement market has surpassed $140 billion annually and is expected to grow. While these supplements benefit many people, their increased popularity in homes has caused an increased danger for pets of accidental poisoning.
“Like medications, supplements can pose a severe threat to pets if accidentally ingested,” said Dr. Renee Schmid, a senior veterinary toxicologist at Pet Poison Helpline®. “Pet owners should safeguard their supplements like they would prescriptions, because they can quickly cause serious health problems and potential death for your pets.”
“My son and his wife were visiting,” explained Axthelm, “and she had brought a bottle of sleep supplements with her and left them in their room when we went out. When we got home, Mav (short for Maverick) was acting super guilty and was hiding. We realized he defecated in the house, which he never does, and was foaming at the mouth. Once we found the empty supplement bottle, we knew what happened because our Lab will eat anything.”
Axthelm called his local veterinarian, Dr. Amy Stockton from The Stock Doc Veterinary Services, who advised him to call Pet Poison Helpline®. As Axthelm was driving Mav to the hospital, the toxicology experts at Pet Poison Helpline® were busy analyzing the ingredients in the supplement. They determined Mav had ingested a severely toxic volume of 5-HTP, a compound which helps raise serotonin levels in the brain. Too much can cause GI signs, CNS stimulation and serotonin syndrome, a condition that happens when there is too much serotonin in the body.
“They were terrified when they called,” explained Dr. Stockton. “By the time they got here we had the 5-HTP information from Pet Poison Helpline® and could begin immediate treatment based on their recommendations. I initially started to use diazepam to respond to Mav’s seizures but was advised that it is contraindicated (not recommended) for use in Mav’s situation.” Certain medications like benzodiazepines, which includes diazepam, can potentially worsen the neurologic signs of anxiety and dysphoria that may be seen with serotonin syndrome.
“We’re big fans of Pet Poison Helpline®,” Dr. Stockton added. “They have a huge database with the most current information. It is invaluable for both pet owners and veterinarians to know if something is an emergency or not, and how potential treatment medications can interact with the original causes of the poisoning.”
When he arrived, Mav had been having seizures for 15 minutes. He was unconscious, his pupils were dilated and unresponsive, there was frothy foam coming out of both nostrils and fetid stool was running out of his rectum.
“This was my first case of serotonin syndrome in my 25 years of practice,” said Dr. Stockton. “We started with injectable Keppra, which did absolutely nothing for him, so we gave him an additional dose. Still shaking, he received my entire supply of methocarbamol IV. That didn’t help much, so we crushed up tablets and gave rectally. We then administered phenobarbital and crushed up his cyproheptadine dose and administered that rectally.”
Mav’s initial temperature of 105.5 began to come down with cool fluids and his blood pressure stayed in a normal range throughout the ordeal. Within four hours his pupils had become less dilated and a bit responsive to light. Within eight hours he was conscious and responsive, and within 12 hours he was weak but up and out the door to relieve himself. It took three doses, four hours apart, of the cyproheptadine to manage his serotonin syndrome. While Dr. Stockton was able to treat Mav with the medications on hand, it taught her the value of stocking injectable methocarbamol and Keppra.
“We were lucky we had a solution that worked,” added Dr. Stockton, “but thank goodness for the two new injectable additions on my shelf. I now have those medications in stock to treat a larger, future patient.” Dr. Stockton was so impressed with Mav’s case that she nominated him for Toxin Tails.
Pet Poison Helpline® created Toxin Tails to educate the veterinary community and pet lovers on the many types of poisoning dangers facing pets, both in and out of the home. All the pets highlighted in Toxin Tails have been successfully treated for the poisoning and fully recovered. Mav will be eligible for the 2022 competition, but 2021’s winner has just been revealed.
2021 Case of the Year Winner Announced
“After our online vote, we’re proud to announce that our 2021 Toxin Tails case of the year is Numa, a service dog for a child with seizures who suffered seizures herself after ingesting ant poison,” said Dr. Schmid. “Numa and her human family will receive a basket of fun Pet Poison Helpline® swag, and the hospital team that treated her, Pearland 288 Animal Emergency Clinic, will receive 10 free poisoning consultations and a lunch for their staff,” said Dr. Schmid.
About Pet Poison Helpline®
Pet Poison Helpline®, an animal poison control center based in Minneapolis, is available 24 hours, seven days a week for pet owners and veterinary professionals who require assistance treating a potentially poisoned pet. The veterinarians and board-certified toxicologists provide treatment advice for poisoning cases of all species, including dogs, cats, birds, small mammals, large animals and exotic species. As the most cost-effective option for animal poison control care, Pet Poison Helpline®’s fee of $85 per incident includes follow-up consultations for the duration of the poison case. Pet Poison Helpline® is available in North America by calling 800-213-6680. Additional information can be found online at www.petpoisonhelpline.com.